Massive hair shedding

Week 22 on inj.mettortrexate.losing more hair than normal mentioned at every hospital appt.ignored. Yesterday washed my hair in the shower,blocked the plug hole.i mean a really lot of hair.couldn,t believe how much I pulled out drain.

I regularly clean plug this is very,very panic. .when I comb or brush,there's an awful lot of loose hair.

Phoned hospital,I want to stop this medication,give me something else.2days later,no call back.

I know I sound vain,but believe me I,m so panicking.

Can I just stop injections? I see consultant in 3 weeks.I don,t want to add anymore mexx to my system .this disease has taken everything else from me,I,m skin and bone,it can,t have my hair as well.

Please don,t say weigh up your pros. And cons..believe me I so fed up.

16 Replies

  • I feel for you I have come off my drugs for a few months as the side affects form me are horrible and I had the hair loss with mtx dreading what I will be offered next hope they sort you out soon your hair will grow back its best to see the doctor and find a different drug may be!

  • I think hair loss is an acceptable reason for quitting MTX, and your hair will grow back. My hair thinned for about 6 months when I started on MTX, but then calmed down and is ok again. However, every one is different so what works for one doesn't work for another.

    It takes a while for the RA to return when you stop MTX, so you should be ok until you see your doctor again.

  • This happened to me no other side effects but I took hair to the hospital and it was stopped straight away, and I was on tablets. I was then prescribed Leflodamide which has put the RA into remission without hair loss.

  • Did your rheumatologist give you high strength folic acid to take the day after your medication? It needs to be the 5mg strength which is prescription only.

    I was so worried about hair loss before I started MTX that I made my specialist nurse go through it all with me. I also take Menopace supplements for my menopause symptoms (with my doctor's approval) and my hair has been unaffected. I'm on week 9 of 15 mg MTX.

    The folic acid is good for reducing the other side effects too. So if you are already taking it maybe you need more? I really hope you get this resolved soon.


  • Yes I take 5mg.folic acid 6 days a other side effects.still nothing from hosp.don,t know why they bother with advice line.i feel like they see me as a doddering old fool.nothing I say is taken seriously,they only go on blood results.if they,re happy with them then go home!

    Night sweats permanent,oh everyone has them !thats all I get.i,m68 so pretty sure not menopausal.

    Sorry working myself into a lather.

    Just supposed to do as told and put up with it just me?????

  • Ah, that's awful. I'm 54 so I'm pretty sure my night sweats are menopausal. You're getting a lot more folic acid than me, they only let me have one 5mg tablet a week.

    Keep on at the advice line, I had a similar issue with mine. Has to makes a nuisance of myself before they returned my call. RA is bad enough without having to put up with that as well.

    No it's not just you! I really hope you get somewhere soon with this. Good luck!

  • i had hair loss while on MTX, now on Leflodamide......been on it for 3 months in the past month hair is coming out by the handful, sadly people are commenting on how thin my hair is.

  • Hi Anne,

    I can understand your concern about losing your hair. I have been on Leflunomide for just four weeks and although I have no side effects and as yet no improvements either in my joints, I am terrified at the thought that I may lose my hair as the drug builds up. I was just wondering what dosage you take? I am at present taking 10mg daily which will soon increase to 20mg. I was wondering too if you have noticed any reduction in pain and inflammation? I do hope it has worked for you and you will eventually get your hair loss sorted.

  • Leflodamide has put my RA into remission and no hair loss at all. No pain no inflammation and loads more energy. It really works for me but beware bugs as I had a cold that turned into pneumonia. I love the med it works so well if I had not got a diagnosis and a long history of pain, fatigue and inflammation then I would not know I have RA.

  • Keep phoning the hospital to at least get a telephone consultation with the rheumy nurse.

    self image is very important to how we feel and see ourselves, it is obviously affecting you and you need to be discussing alternative treatments. Let s face it RA is hard enough without you having to feel panicky about your hair.

    Hope you get some contact from the hospital soon.

  • Hi,

    I have lost abut 40% of my hair so far through all over thinning, especially at the temples.

    I bit the bullet and bought one of those REGAINE sprays for hair loss in wonmen and it worked !! Today i have regrowth all over the top of my head and esoecially in the temples and it is about an inch long now. I have blond hair right down my back so it has a lot of catching up to do but at least it has thickened out the hair on my scalp and for me it onoy took about four or five squirts before i saw a remarkable difference so i still have nearly a full spray for if it reoccurs.

    It may not have such a dramatic result as i got but i think it would be qell worth trying. Why not give it a go ? It is a tremendous boost to my confidence which i really need these days.

    Good luck and take care,


  • I, too, last a lot of hair with mtx and it continued while on leflunomide. My doctor treated it as an adverse reaction and changed my meds. I hope the same for you!

  • I totally agree insist you want something else. Its bad enough feeling the way we do with this physically challenging condition but when our self esteem takes a battering too it gets even harder

    I stopped taking it (i was on 27.5 injections) and my hair was coming out in handfuls and i was getting sores and other nasty side effects, but it was losing my hair which was really traumatic. If your appt is only 3 weeks away ( i cant tell you to do this ) but I stopped taking mine before i was due to see my specialist and told her exactly why. Please do what you feel is right but continuing on methotrexate and ending up with depression as not the way to go. So let your consultant know how you feel. There are alternatives.

    Good luck xx

  • That's why I quit taking MTX. I couldn't tolerate the hair loss. I take Enbrel and I still have hair coming out a lot. I think most of these drugs will unfortunately thin our hair. I don't think you're vain. It's enough having this disease and to have to start losing out hair is also devastating.

  • Everyone has a limit on what they can or can't tolerate. We have given up so much mentally and physically to this disease. Your limit is hair loss. That is OK, you don't have to explain or feel bad for this.

    How much folic acid do you take? I take 5 mg a day, even on mtx day. I have discovered that there is no agreement on how much or little mtx to take. Some rheumies in other countries believe that it is not the mtx's interferance of folic acid that works for RA. Some countries believe it is the way that mtx causes our cells to release adosine that benefits us. These countries claim the interferance of folic acid is needed for cancer, not RA. Please ask your doctor about this.

    I really wish that there was an agreement world wide on folic acid and mtx for RA.

  • Your description of the blocked plug hole brings back not too distant memories to me. I lost so much hair of Mtx and then they put me on Leflunomide and I lost even more on that. A friend showed me a photo taken about a year ago and I can see just how thin it had gone, my fringe was see through. I am pleased to say that my hair has now grown back and looks something like it used to. Never really found a dmard that works for me without bad side effects, steroids work but of course they don't like me on them for too long, so at the moment I am on nothing, and that is not great.

You may also like...